Home > E. Pathology by systems > Digestive system > Liver > drug-induced liver injury

drug-induced liver injury

Monday 15 June 2009

The diagnosis of drug-induced liver injury (DILI) is a challenging problem, often confounded by incomplete clinical information and the difficulty of eliciting exposure to herbal products, over-the-counter agents and toxins.

The task is further rendered difficult on biopsy, as drugs can mimic all the patterns found in primary liver disease.

The drug-induced acute hepatitis, with or without cholestasis, is the most common histological pattern of DILI, and drugs such as acetaminophen are the leading causes of drug-induced acute liver failure.

Most cases of DILI resolve on discontinuation of the drug, but recovery can take months or rarely the disease can progress despite drug withdrawal.

Drugs such as methotrexate can lead to drug-induced chronic hepatitis and drug-induced cirrhosis, while others such as minocycline, nitrofurantoin and methyldopa are implicated in drug-induced autoimmune hepatitis.

Prolonged drug-induced cholestasis and drug-induced ductopenia resembling primary chronic biliary disease can occur.

The drug-induced steatohepatitis is also an uncommon pattern, but is well described with drugs such as amiodarone and irinotecan.

In the presence of risk factors such as obesity and diabetes, some drugs such as tamoxifen, oestrogens and nifedipine can precipitate or exacerbate steatohepatitis.

Other observed patterns include drug-induced granulomatous hepatitis, drug-induced vascular injury (eg, drug-induced sinusoidal obstruction syndrome), drug-induced Ito cell lipidosis and drug-induced hepatic tumors (eg, drug-induced hepatic adenomas).

Lesional patterns

- drug-induced acute hepatitis
- drug-induced acute liver failure (fulminant...
- drug-induced chronic hepatitis
- drug-induced acute cholestatic injury
- drug-induced chronic cholestasis
- drug-induced ductopenia
- drug-induced granulomatous hepatitis
- drug-induced steatosis and drug-induced steatohepatitis
- drug-induced vascular abnormalities

Evaluation of liver biopsy for adverse drug reaction is one of the most challenging problems in liver pathology. Drug-related injury can mimic all the patterns observed in primary liver disease, and an unequivocal histological diagnosis is not possible in the majority of cases. Inadequate clinical history and multiple drugs being taken simultaneously often compound the problem. It can be difficult to elicit information about herbal agents, over-the-counter medications, and exposure to household or industrial toxins. The list of drugs associated with hepatotoxicity is long, although the association of many drugs with liver injury remains tenuous and can be found only in case reports.

Mechanisms of injury

It is widely recognised that drug-induced liver injury (DILI) is mediated by two chief mechanisms: intrinsic and idiosyncratic hepatoxicity.

Intrinsic hepatotoxins cause hepatocellular damage in a predictable dose-dependent manner directly by the drug or indirectly by its metabolite.

Some drugs, such as acetaminophen, cause intrinsic hepatotoxicity, but the majority of agents in this category are industrial, household or environmental toxins such as carbon tetrachloride and alkaloids in mushrooms.

The majority of drugs lead to idiosyncratic liver injury and can be classified into metabolic and immunological categories.

In the former, the drug is metabolised into a toxic metabolite in predisposed individuals, while the latter is akin to "drug allergy" or hypersensitivity following sensitisation to the drug.

In general, intrinsic hepatotoxicity manifests with hepatocellular necrosis with little inflammation, while idiosyncratic drug reactions often show inflammation-dominant hepatic injury.

Establishing drug as the causative agent

The temporal profile is crucial to establish the diagnosis of DILI, as the onset of liver disease follows drug ingestion. However, the manifestation of liver toxicity may occur weeks or months after drug ingestion and even after the drug has been stopped.

Liver enzyme elevations can persist for up to several months after the drug has been discontinued. In some instances, measurement of serum levels of the drug or its metabolite can be helpful in diagnosis, such as in acetaminophen toxicity.

Since the list of drugs capable of causing liver injury is long, a systematic literature search for each drug that the patient has been taking is necessary.

The case for DILI is strengthened if the reported pattern of injury in the literature is in keeping with the observed clinical and histological picture. Rechallenge with the drug can help establish the drug aetiology, but it is often not done due to the inherent risk involved.

Since diverse histological patterns of DILI can mimic virtually any primary liver disease, appropriate imaging and laboratory tests are necessary to exclude other aetiologies before the diagnosis of DILI can be accepted.

Liver injury can be classified as hepatocellular, cholestatic or mixed, based on criteria established by the Council for International Organizations of Medical Sciences (CIOMS).

The CIOMS system also is used for causality assessment of DILI by scoring parameters such as time to onset of symptoms, laboratory data, additional drug regimen, known toxicity of suspected drug, non-drug causes, and response to rechallenge. The total score is categorised into ranges of causality: highly probable, probable, possible, unlikely and excluded.

The remaining discussion is devoted to the patterns observed in DILI with emphasis on morphological features, common drugs and differential diagnosis for each pattern.

References

- Histological patterns in drug-induced liver disease. Ramachandran R, Kakar S. J Clin Pathol. 2009 Jun;62(6):481-92. PMID: 19474352